Hi, welcome to the forum, the drug herbal interaction between the valerian and prozac is not been well known or studied. There can be more sedation due to this combination. As for herbal drugs, Valerian has a long history of use as a sedative and anxiolytic. It is one of the most popular herbal preparations in Europe. It has also been reported that valerian improves sleep quality.
It may have benefit for individuals with stress caused by a number of factors. When used as a hypnotic, it does not appear to be associated with "hangover" effects, an advantage over many sedative-hypnotic drugs. Hence, I suggest you to consult physician for prescription. Take care and regards.
Thanks so much for you input! Yes, over the years I haven't seen a lot of conclusive ideas on this particular combo. It was only when I went to a clinic specializing in "women's" issues (especially the "bioidentical hormone treatment") that the nurse practicioner there was quite adamant about me not taking valerian while on prozac. It was pretty upsetting, as valerian had been the only nonprescrip drug that had ever helped me sleep so well. Anyway, I didn't return to that clinic, mainly because they were so pricey. About six months ago, my psychiatric nurse pract. put me on Lunesta...which helped, but not as much as the valerian (my old best, albeit stinky friend).
When my new "regular" doc said lunesta interacts with thyroid meds, I just stopped it and went back on valerian...until i found some old Klonopin. It doe help but makes me sleepier than valerian, plus I don't like the side-effects I've read about...especially its possible effect on the mammary glands, etc. I don't know. Maybe I'll alternate between the valerian and the Klonopin, and only on as as needed basis. I am trying to keep my prozac at 40 ml, as more than that does keep me awake at night.
I've nearly reached menopause, so maybe my good sleep of the long-ago past will some day return!
Sorry this is so lengthy, Dr. Rajput!
Sorry to interrupt here, but I must put my two cents in this time...first off, Dr. Rajput suggested you see your doctor to get a prescription for Valerian, not take the street kind...and there is a reason why the nurse practioner had a "fit" about you combining the two...it hasn't been studied or proven it's safety yet. As far as you finding some old Klonopin, please don't take that, it has probably expired and needs to be disposed of. Both myself and Dr Rajput have advised you to ask your prescribing physician about the valarian. I know that is all we can do, and that you love it, but I wish you wouldn't mix herbals either together or alternating. I don't know about Valarian, but the prescription will stay in your system for quite a while. It's still the same thing. Again, I'm sorry if I'm out of line, but I really do care, and don't want anything to happen to you.
Nana, it doesn't appear that my response to your last message has been posted...strange. Anyway, many thanks for your concern! I have given your comments a lot of thought - and not to worry. I've checked the exp date on my Klonopin and it's still good. As for the Valerian, I don't think they make a prescription form, but I've decided to use it only sparingly. I've also decided to keep my Prozac to a minimum, which, for me, is 40 ml; any more than that and it seems to have a reverse, depressing affect on me!
You're a real dear, for caring, Nananeedsthis. God bless. I hope to see more of your comments on MedHelp.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.